Bristol City Council has issued a safety warning after ‘an unusually high number of serious, heroin-related health incidents’. Six people have died and ‘many more’ have needed emergency care, it states, with early indications that the incidents relate to a ‘dangerous batch of heroin’ in circulation. ‘This alert is being issued because there is a serious threat to life,’ the council states.
So far, four arrests have been made and a ‘substantial quantity of suspected heroin’ seized, according to Avon and Somerset Police. ‘We’re working closely with all our partner agencies in response to this series of tragic incidents,’ said superintendent Mark Runacres.
‘This is an unusually high level of health-related incidents, so it is important that people are made aware and take the appropriate actions needed to help protect themselves from harm whenever possible,’ said the council’s public health director Christina Gray. ‘Our city offers robust substance use services, and we remain committed to collaborating with our partners to ensure that those in need receive the necessary assistance and support.’
Over the last ten days ‘countless’ lives had been saved by naloxone, added treatment team service manager at Bristol Drugs Project (BDP), Lydia Plant. ‘BDP can issue naloxone to anyone that needs it – you may be able to save someone’s life with it.’
A separate alert issued by Cranstoun states that ‘there have been confirmed reports in various locations around Britain of unusually strong opioids contained in a number of drugs; heroin, OxyContin (oxycodone) and “street benzos”. In this alert we are asking people to be extra cautious as these strong opioids may be in widespread circulation, rather than confined to particular areas. There have been a number of recent deaths across Britain linked to them. These strong opioids contain fentanyls and nitazines which are 30-500 times stronger than heroin. We would advise people who use heroin to be additionally cautious, especially if they inject.’